MAUDE Adverse Event Report: ALCON LABORATORIES IRELAND LTD. ACRYSOF IQ NATURAL SINGLEPIECE IOL; INTRAOCULAR LENS

ALCON LABORATORIES IRELAND LTD. ACRYSOF IQ NATURAL SINGLEPIECE IOL; INTRAOCULAR LENS
Model Number SN60WF
Medical Device Problem Codes Break (1069); Material Twisted/Bent (2981)
Health Effect - Clinical Code Corneal Edema (1791)
Date of Event 10/16/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A non-healthcare professional reported that during an intraocular lens (iol) implant procedure, while inserting the lens and deploying the haptics, they noticed that one haptic was loose.So, they proceeded to remove the lens and replace it with another iol of the same diopter.Lens with amputated haptic inside the capsular bag.The amputated haptic was the proximal one, that was the one that pushes the injector.During the implantation there was no resistance from the injection mechanism.Additional information received stating that the lens was removed and replaced during the same procedure.It was cut inside the anterior chamber and removed in pieces.A new lens with the same diopter strength was injected as the one that was removed.The incision was enlarged, and a suture was left.There was corneal edema, which was in the process of deflation.Anatomically, the lens was centered in the capsular bag, the pupil was round, and the chamber was formed.The patient¿s outcome was unchanged.
 
Additional Manufacturer Narrative
The product was not returned for analysis.Provided photo shows an intraocular lens (iol) carton and a closed lens case (lens case with sn (b)(6)).The reported event cannot be confirmed from the returned photo.The reporter states the use of "non-company ovd", this is not qualified for use with the associated iol model.The reported complaint could not be observed on the returned photo and no sample was returned for analysis; however, based on the information provided by the customer, the most likely root cause is failure to follow instructions for use (ifu), as the surgeon states the use of non-qualified viscoelastic.The use of an unqualified combination may cause damage to the iol and potential complications during the implantation process.Based on the results from the product history record, the products met release criteria.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Additional information was provided in h.3., h.6.And h.11.The product was returned for analysis and the reported complaint was observed.Intraocular lens (iol) returned in lens case in four segments, adhered to each other with solution.Both haptics are broken or torn and returned.The optic is torn or split-cut dividing the iol in two and scratched or marked-rejectable.Photo review: provided photo shows an iol carton and a closed lens case.The reported event cannot be confirmed from the returned photo.Additional photos provided shows an opened lens case, a mangled iol is observed in the lens case base well.Additional information: the reporter states the use of non-company ophthalmic viscosurgical devices (ovd), this is not qualified for use with the associated iol model.While we are unable to determine the origin of the reported complaint, our observations reasonably suggest that it is not manufacturing related.Based on the information provided by the customer, the most likely root cause is failure to follow instructions for use (ifu), as the surgeon states the use of non-qualified viscoelastic.The use of an unqualified combination may cause damage to the iol and potential complications during the implantation process.Based on the results from the product history record, the products met release criteria.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF IQ NATURAL SINGLEPIECE IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI  00000
Manufacturer (Section G)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI   00000
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key20692583
Report Number9612169-2024-01181
Device Sequence Number18002329
Product Code HQL
UDI-Device Identifier00380655093245
UDI-Public(01)00380655093245(17)290121(11)240124(10)25784866
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberSN60WF
Device Catalogue NumberSN60WF.225
Device Lot Number25784866
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/18/2024
Supplement Date Received by Manufacturer12/18/2024
Initial Report FDA Received Date11/15/2024
Supplement Report FDA Received Date01/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/24/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BIOVISC OVD; MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE D; MONARCH III IOL DELIVERY SYSTEM, INJECTOR
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age81 YR
Patient SexFemale